Flood, Pike
- When
- April 16, 8:00 PM EST to April 30, 11:59 PM EST
- Where
- Pike County, Petersburg to 0.91 mi NW of Ivy
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.500, -87.280
The Wabash, White, and portions of the Ohio River rose above flood stage during the middle to late part of the month. The flooding was minor, consisting mainly of inundated fields and woodlands in the flood plain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Wabash, White, and portions of the Ohio River rose above flood stage during the middle to late part of the month. The flooding was minor, consisting mainly of inundated fields and woodlands in the flood plain. Some county river roads were flooded. Access to hunting cabins was blocked. Oil fields in the flood plain were inaccessible. After a rather dry start to April, the weather pattern turned wetter by mid-month. A series of three heavy rainfall events caused river levels to rise. The first round of heavy rain occurred from the 11th to the 14th, followed by a second round from the 18th to the 20th, and another round from the 23rd to the 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 16, 5:23 PM EST, 2 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 523 PM CDT Tue Apr 16 2019 .UPDATE... Issued at 519 PM CDT Tue Apr 16 2019 Updated Aviation discussion for 00Z TAF Issuance. && .SHORT TERM...(THIS EVENING THROUGH Wednesday NIGHT) ISSUED AT 228 PM CDT TUE APR 16 2019 Satellite showing mainly high clouds moving over our area for the next 24 hours or so. Deeper moisture is forecast to start streaming northward out of the Gulf into the Texarkana area tomorrow morning which will help fuel thunderstorms over the southern Plains tomorrow. We should be dry into early tomorrow evening. The storms will increase in coverage during the day over the southern Plains and likely congeal into an MCS tomorrow night. The MCS should be weakening as it moves into our area early Thursday. The exact evolution of convection tomorrow and tomorrow night will have a big impact on Thursday. Again, expect a weakening MCS to move into southeast Missouri after midnight tomorrow night. The best chance for severe looks to be during the morning and early afternoon on Thursday. During that time, a 850 wind max is forecast to move up from Arkansas on most models. Lapse rates are around 6-6.5 between 850 and 500h with CAPE values less than 1000 J/kg. Prospects for severe are low, but not zero. This seems to follow current SPC thinking of a slight risk on Thursday over the southern sections. Precipitation amounts. Looking at GEFS plumes, NBM, and other data suggests that 1.5-2.5 inches will be the mean across much of the area with slightly less over the northern portions. .LONG TERM...(Thursday THROUGH Tuesday) ISSUED AT 228 PM CDT TUE APR 16 2019 As compared to the last 3 days of model forecast trends of the ECMWF, GFS, NAM, and Canadian, the forecast focus of the last 12-18 hours has been shanghaied toward a more progressive phasing of the northern and southern trough over Missouri Thursday night, with a translation of the trough into the lower Mississippi Valley. This accelerates eventual north-south trough axis through the area approximately 6-9 hours earlier, shortening the time of lift/instability across the area. Do have to admit that the ECWMF did offer at least one solution with the low over or south of the WFO PAH forecast area this past weekend. However, even the latest NAEFS/GEFS Ensemble guidance suggest that the impact on heights, winds, moisture, etc., is not as anomalous as earlier depicted for Friday over the WFO PAH forecast area. This change in direction has been in sharp contrast of earlier forecast output and discussions presented by this forecaster, but have to concede from the latest ensemble and deterministic model runs that although dynamic, instability for any thunderstorm development or hail production has become almost negligible of Friday now. This will not mean that scattered showers will be any less than previously forecast, but most of the instability and omega (lift) will remain in or below the cloud layer. Still anticipate some wind gusts, but with lessening moisture within favored hail growth zone, sub-severe hail production is now even out of the picture for midday Friday. Sharp ridging dominates over the weekend, providing warm and ideal weather. Several minor shortwaves over the western U.S. dampen the ridge and place the WFO PAH forecast area in southwest flow by Monday morning. A weak, baroclinic impressed surface slowly moving frontal boundary between and upper Midwest/Great Lakes ridge and southeast U.S. ridge. With the western Gulf of Mexico open, minor waves rotating around the base of an upper trough centered over the WFO PAH forecast area Monday and Tuesday, periodic showers and a few thunderstorms can be expected Monday afternoon through late afternoon Tuesday. Another ridge axis is expected to dominate the area through the middle and latter part of next week, drying and warming the region again. && .AVIATION... Issued at 519 PM CDT Tue Apr 16 2019 Scattered to broken high clouds are expected in a warm advection environ...with south to southwest winds gusting during the daytime hours into the 20s kts, perhaps approaching 30 kts at times tmrw pm. Low VFR diurnal bases may develop during the heat of the day as well, but should remain scattered. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 312 PM CDT Tue Apr 16 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 312 PM CDT Tue Apr 16 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. Check the latest warnings and statements for information about river flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday Night through Thursday Night. There is a slight risk of severe thunderstorms mainly Thursday morning into the afternoon south of a line from Poplar Bluff Missouri, to near Paducah Kentucky, to Elkton kentucky. Locally heavy rainfall is the main threat with some damaging winds possible with the stronger storms. A chance of thunderstorms is forecast Monday and Tuesday of next week. Locally heavy rain and lightning will be the primary hazards. Check the latest warnings and statements for information about river flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. PS
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814284, 814283, 814282, 814280, 814285, 814286.